How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Loretta Your Own Question
Dr. Loretta
Dr. Loretta, Veterinarian
Category: Vet
Satisfied Customers: 28281
Experience:  25 years of experience in large and small animal medicine.
16881297
Type Your Vet Question Here...
Dr. Loretta is online now

I work on a private yard and have had quite a bizzare case

Customer Question

I work on a private yard and have had quite a bizzare case with one of the horses. He was 11, a Clydesdale and approx 20 hands and male. Recently he has been very lame on all 4 feet, with occasional pulses in all 4 legs. Been treated for laminitis, but was looking very weak, had a cushings test, which came back negative. Last week he had a blood test which came back as low in calcium, and very anaemic and a liver enzyme not functioning properly.
Today, the vet came and put him on a calcium IV drip, half way through the tube came away from the needle, and as the vet was going to put it back in, the horse started to become very unbalanced on feet, neighing manically. He then stumbled around and was very disorientated, he then collapsed and died. Do you have any ideas why such a routine thing could have ended like this?
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Loretta replied 3 years ago.

Good Morning and welcome to Just answer. I am Dr. Loretta, a licensed veterinarian and I am happy to answer your question.

I am so so sorry for your loss! I know this must have been extremely traumatic for you.....

Calcium is required not only for growing bones but also an integral part of Muscle contraction and nerve conduction. From what you deswcribe, it appears that this amount of calcium given IV may have been too much or too fast for the Clydesdale causing an interference with the nerve conduction to teh heart musckle and/or with the "calcium pump" involved in heart muscle contraction, stopping the heart and causing death....thecondition that your guy was suffering from was not fatal but thsi meidcation, when given too fast, can be fatal. It is not the fault of your vet...we can only do what we think is best and sometimes this is too much.

Does that make sense to you?

Please let me know if you have ANY other questions. My goal is to give you 100% satisfaction and if you are not yet satisfied, please Reply so I can clarify for you

Sincerely, Dr. Loretta

Customer: replied 3 years ago.
Thank you very much for your reply.
A few more questions regarding the Clydesdale, he has suffered from a heart defect since he was young. It was also very hard to keep weight on him, he was a prolific wind sucker, so ulcers I know could be another reason. Do you think any of these would have caused towards his death. The lameness,was that a side effect from lack of calcium. Many thanks.
Expert:  Dr. Loretta replied 3 years ago.
HI Dave...any of these conditions will suppress your guys immune system and the fact that he was also suffering from Laminitis which is linked to calcium metabolism will contribute to his demise when given this calcium Intravenous....when this calcium hits the nerve function and calcium pump of the heart muscle is a negative way, the heart can stop.

Does that make sense, Dave? It is hard to give an exact answer to this without a necropsy.

Related Vet Questions